California, 2002

Wildfire in California, September 1 to 12, 2002

September 1 to 12, 2002 · NWS LOX · 1 event in 1 county or zone

1 wildfire, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
14
Property damage
$13 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Sep 1, 8:25 AM PST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 1, 8:25 AM PST, 4 hours 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 AM PDT SUN SEP 1 2002

SYNOPTIC SITUATION...THE REGION IS BRACKETED BY TWO UPPER LEVEL HIGHS
THIS MORNING. ONE IS LOCATED OVER THE EASTERN PACIFIC ABOUT 1000 NM
WEST OF SAN FRANCISCO. THE SECOND IS LOCATED NEAR THE AZ-NM BORDER.
THIS SECOND RIDGE EXTENDS WEST THROUGH NORTHERN BAJA. MOISTURE FROM
DISSIPATED TROPICAL DEPRESSION GENEVIEVE...ABOUT 850NM SW OF SAN
DIEGO...IS BEING DRAWN UP AND OVER SOUTHERN CALIFORNIA BY THE
CIRCULATION AROUND THIS RIDGE.

WE HAD SOME DENSE FOG THIS MORNING OVER THE CENTRAL COAST. CONDITIONS
ARE EXPECTED TO IMPROVE RAPIDLY THIS MORNING IN RESPONSE TO CLEARING
SKIES AND A HOT SUN.

S OF PT CONCEPTION THE MARINE LAYER HAS BEEN DISRUPTED BY CLOUDS
ASSOCIATED WITH THE MOISTURE FROM GENEVIEVE. THIS MOISTURE ALSO
PRODUCED SOME EARLY MORNING THUNDERSTORMS AND SHOWERS OVER THE
MOUNTAINS OF VENTURA AND LA COUNTIES. IN THE COASTAL PLAIN...SOME
LIGHT SPRINKLES WERE REPORTED WITH THIS ACTIVITY. SHOWERS HAVE DIED
OUT FOR THE MOMENT...BUT CANNOT BE RULED OUT FOR THE REST OF THE DAY.
THEREFORE...WE ARE STILL LOOKING A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE VENTURA AND LA MOUNTAINS THROUGH THE DAY.

MODELS SAY THE HIGH CLOUDS SHOULD THIN OUT TODAY...AND SATELLITE DATA
SUGGESTS THIS IS ALREADY HAPPENING. CLOUD COVER OVERNIGHT KEPT THIS
MORNING LOWS IN VENTURA AND LA COUNTIES 5 TO 20 DEGREES ABOVE WHERE
THEY WERE YESTERDAY. WHILE THE CLOUDS THAT REMAIN WILL CUT BACK
SOMEWHAT ON OUR SUNSHINE...THE WARMER TEMPS AT THIS HOUR ALONG WITH
THINNING CLOUD COVER SHOULD PUT MANY INLAND AND MOUNTAIN AREAS INTO THE
90S OR TRIPLE DIGITS.

AS FOR RECORD HIGH TEMPS...MAY BE DIFFICULT SINCE HIGH TEMPS ARE NOT
UNUSUAL FOR SEPTEMBER--THE WARMEST MONTH IN MANY SOUTHERN CALIFORNIA
LOCATIONS. RECORD HIGHS FOR THIS DATE AT LA DOWNTOWN ARE 108 AND 110
FOR LONG BEACH. THOSE SHOULD BE SAFE...ESPECIALLY SINCE COASTAL
WATERS HAVE BEEN SEVERAL DEGREES COOLER THAN  NORMAL. BUT IT WILL BE
HOT TODAY...AND A DEGREE OR SO HOTTER ON LABOR DAY. WHILE THE TEMPS
WILL BE HOT...THE HEAT INDEX SHOULD REMAIN IN THE 90S AT THE HIGHEST
DUE TO LOW HUMIDITIES. WITH THIS HEAT INDEX...PROLONG EXPOSURE TO THE
SUN AND PHYSICAL ACTIVITY COULD RESULT IN SUNSTROKE...HEAT CRAMPS OR
HEAT EXHAUSTION. SO TAKE IT EASY...STAY IN THE SHADE AND DRINK PLENTY
OF WATER TO REMAIN HYDRATED.

LABOR DAY SHOULD BE SUNNIER AS THE UPPER LEVEL MOISTURE FROM GENEVIEVE
DIMINISHES AND TEMPS WILL BE WARMER/HOTTER.

EXTENDED...AVN AND ECMWF MODEL AGREEMENT LOOKS GOOD INTO THURSDAY
BEFORE DIVERGING. BOTH MODELS CALL FOR A MAJOR TROUGH TO MOVE INTO THE
PACNW WED...EXTENDING DOWN THE COAST BY FRIDAY. IN THE TROPICS...WE
COULD BE LOOKING AT ANOTHER TROPICAL STORM...HERNAN...PASSING WELL TO
THE SOUTHWEST OF THE AREA. HOWEVER...WITH THE TROUGH MOVING DOWN THE
COAST...UPPER LEVEL FLOW IS EXPECTED TO STRENGTHEN FROM THE SW OVER
THE REGION...PERHAPS TAPPING INTO THE UPPER MOISTURE FROM HERNAN.
MODELS ARE SUGGESTING THAT THIS WILL OCCUR BRINGING HIGH CLOUDS AND A
CHANCE FOR PRECIPITATION TO THE REGION AS EARLY AS WEDNESDAY. WILL BE
LOOKING AT THIS MORE AS THE DAY PROGRESSES.

LAX 000. DANIELSON

.LOX...HAZARDOUS WEATHER OUTLOOK (LAXSPSLOX).

In the hours before

Special weather statement, Sep 1, 9:30 AM PST, 3 hours 5 minutes before
CAZ034>041-044>047-051>054-059-088-021700-

HAZARDOUS WEATHER OUTLOOK -CORRECTED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1030 AM PDT SUN SEP 1 2002

...CORRECTED FOR DATE ONLY...

...HEAT WAVE TO CONTINUE FOR SOUTHERN CALIFORNIA THROUGH LABOR DAY...

HOT TEMPERATURES ARE EXPECTED TODAY AND LABOR DAY...WITH THE WARMEST
AREAS BEING THE INLAND VALLEYS AND THE MOUNTAINS. HIGHS TODAY WILL
RANGE FROM THE 90S ON THE COASTAL PLAINS...TO THE TRIPLE DIGITS IN
THE INLAND VALLEYS...DESERTS...AND SOME MOUNTAIN LOCATIONS. BEACH
LOCATIONS SHOULD SEE SOME RELIEF BECAUSE OF COLDER THAN NORMAL COASTAL
WATERS. BUT EVEN ALONG THE BEACHES HIGHS SHOULD STILL BE IN THE UPPER
70S AND 80S.

ANOTHER ROUND OF SUBSTANTIAL HEAT IS IN STORE FOR LABOR DAY...WITH
DAYTIME HIGHS EXPECTED TO BE VERY CLOSE TO TODAY...AND PERHAPS A FEW
DEGREES WARMER AT SOME LOCATIONS.

WHILE IT WILL BE VERY WARM TO HOT AT MANY LOCATIONS...RECORDS MAY BE
DIFFICULT TO BREAK. SEPTEMBER IS THE WARMEST MONTH AT SOME SOUTHERN
CALIFORNIA LOCATIONS AND RECORDS FOR CIVIC CENTER ARE 108 AND 110 FOR
THE FIRST TWO DAYS OF THE MONTH.

IN ADDITION...MAINLY DUE TO LOW HUMIDITIES...IT DOES NOT APPEAR THAT
EXCESSIVE HEAT WARNINGS WILL BE REQUIRED. HEAT INDICES SHOULD REMAIN
BELOW 100 DEGREES EVEN WHERE THE TEMPERATURES DO NOT. HOWEVER...
PROLONGED EXPOSURE TO THE SUN OR EXCESSIVE PHYSICAL ACTIVITY COULD
BRING THE DANGER OF HEAT STROKE...HEAT CRAMPS AND HEAT EXHAUSTION.

REMEMBER...IN HOT WEATHER IT IS IMPORTANT TO REMAIN HYDRATED...SO
DRINK PLENTY OF WATER. ALSO...REFRAIN FROM ANY STRENUOUS OUTDOOR
ACTIVITY DURING THE HOTTEST PERIOD OF THE DAY. AND NEVER LEAVE
CHILDREN OR PETS IN AUTOMOBILES...EVEN WITH WINDOWS PARTIALLY OPEN...
AS TEMPERATURES CAN QUICKLY RISE TO LIFE-THREATENING LEVELS.

DANIELSON
Special weather statement, Sep 1, 9:41 AM PST, 2 hours 54 minutes before
CAZ034>041-044>047-051>054-059-088-021700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1030 AM PDT SAT AUG 31 2002

...HEAT WAVE TO CONTINUE FOR SOUTHERN CALIFORNIA THROUGH LABOR DAY...

HOT TEMPERATURES ARE EXPECTED TODAY AND LABOR DAY...WITH THE WARMEST
AREAS BEING THE INLAND VALLEYS AND THE MOUNTAINS. HIGHS TODAY WILL
RANGE FROM THE 90S ON THE COASTAL PLAINS...TO THE TRIPLE DIGITS IN
THE INLAND VALLEYS...DESERTS...AND SOME MOUNTAIN LOCATIONS. BEACH
LOCATIONS SHOULD SEE SOME RELIEF BECAUSE OF COLDER THAN NORMAL COASTAL
WATERS. BUT EVEN ALONG THE BEACHES HIGHS SHOULD STILL BE IN THE UPPER
70S AND 80S.

ANOTHER ROUND OF SUBSTANTIAL HEAT IS IN STORE FOR LABOR DAY...WITH
DAYTIME HIGHS EXPECTED TO BE VERY CLOSE TO TODAY...AND PERHAPS A FEW
DEGREES WARMER AT SOME LOCATIONS.

WHILE IT WILL BE VERY WARM TO HOT AT MANY LOCATIONS...RECORDS MAY BE
DIFFICULT TO BREAK. SEPTEMBER IS THE WARMEST MONTH AT SOME SOUTHERN
CALIFORNIA LOCATIONS AND RECORDS FOR CIVIC CENTER ARE 108 AND 110 FOR
THE FIRST TWO DAYS OF THE MONTH.

IN ADDITION...MAINLY DUE TO LOW HUMIDITIES...IT DOES NOT APPEAR THAT
EXCESSIVE HEAT WARNINGS WILL BE REQUIRED. HEAT INDICES SHOULD REMAIN
BELOW 100 DEGREES EVEN WHERE THE TEMPERATURES DO NOT. HOWEVER...
PROLONGED EXPOSURE TO THE SUN OR EXCESSIVE PHYSICAL ACTIVITY COULD
BRING THE DANGER OF HEAT STROKE...HEAT CRAMPS AND HEAT EXHAUSTION.

REMEMBER...IN HOT WEATHER IT IS IMPORTANT TO REMAIN HYDRATED...SO
DRINK PLENTY OF WATER. ALSO...REFRAIN FROM ANY STRENUOUS OUTDOOR
ACTIVITY DURING THE HOTTEST PERIOD OF THE DAY. AND NEVER LEAVE
CHILDREN OR PETS IN AUTOMOBILES...EVEN WITH WINDOWS PARTIALLY OPEN...
AS TEMPERATURES CAN QUICKLY RISE TO LIFE-THREATENING LEVELS.

DANIELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Los Angeles

When
September 1, 12:35 PM PST to September 12, 6:00 PM PST
Where
Los Angeles County, 30 mi N of Azusa
Injuries
14 direct, 0 indirect
Property damage
$13 million
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.198, -118.261 (the zone’s center; the record gives no point)

The Curve Fire burned 20,857 acres of land in the Angeles National Forest. The Curve Fire, which was caused by candles from a ritual sacrifice, destroyed 73 structures and injured at least 14 people.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316896.